Virginia, 2019

Flood in Virginia, July 30, 2019

July 30, 2019 · NWS LWX · 1 event in 1 county or zone

There was an isolated incident of flooding due to locally heavy rain in Albemarle County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

There was an isolated incident of flooding due to locally heavy rain in Albemarle County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 30, 1:41 PM EST, 4 hours 46 minutes earlier.

Area forecast discussion, Jul 30, 1:41 PM EST, 4 hours 46 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
241 PM EDT Tue Jul 30 2019

.SYNOPSIS...
A cold front and upper level trough will approach the region
from the west today and reach the area Wednesday. The front
will then stall in our vicinity for several days.

&&

.NEAR TERM /THROUGH TONIGHT/...
A cold front and upper level trough will continue approaching
the region from the west through the remainder of today and
tonight. Southerly flow has increased out ahead of the system as
surface high pressure shifted offshore. Temperatures have soared
into the low to mid 90s, and even some upper 90s along the I-95
corridor. Dew points are generally in the mid to upper 60s, but
have noted some lower dew point air beginning to mix out across
northern and central Virginia where dew point readings have
dropped to near 60F. MLCAPE of roughly 1000-1500 J/KG has
developed near/west of the Blue Ridge and across
central/northern Maryland, with lesser amounts (500 J/KG) where
dew points have lowered. Have seen robust shower/thunderstorm
development across the higher terrain with some slow eastward
progression early this afternoon. Expect this general trend to
continue for the next several hours and this is captured well
by various CAMs. Some isolated severe activity is possible with
gusty and locally damaging winds the main threat. Localized
heavy rain is also expected, but overall flood threat should
remain low given recent dry weather. As the convection moves
eastward, it is expected to generally weaken as it moves east of
the Blue Ridge and especially towards the I-95 corridor as it
moves into less unstable air and an area of weaker forcing. That
being said, some isolated activity remains possible there into
the evening, and a few isolated popup showers/thunderstorms are
also possible along any sea-breeze boundaries.

Most of the shower/thunderstorm activity will wane during the
evening hours but some isolated showers may linger through the
night as forcing from the trough remains. Lows generally in the
high 60s and 70s.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
The surface front will move closer on Wednesday with the upper
trough passing overhead. A very warm and humid day is expected,
although highs will be lower than today, generally in the 80s to
around 90F. Expecting MLCAPE values of up to about 1500 J/KG to
develop again, and with effective wind shear values of around
25 knots, some isolated severe activity is possible again. The
coverage of showers/thunderstorms will likely be greater than
today and across the entire region given the closer proximity of
the front/trough. An isolated flooding incident is also
possible. Convection will again wane overnight. Lows in the 60s
to low 70s.

The front will then stall near the area on Thursday and
therefore the region will continue to see chances for scattered
showers/thunderstorms. Highs generally in the mid to upper 80s.
Lows Thursday night in the 60s to low 70s.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
On Friday a mid to upper level trough will be embedded over the
eastern CONUS as a surface front remain stalled over our area
through the weekend. Location of the frontal boundary will determine
local impacts through Monday, but for now it seems that each day in
the long term forecast we could see some kind of shower/
thunderstorm activity.

A mid-level shortwave aloft will move across our region on Friday
and this will enhance the development of showers and thunderstorms
throughout our region. On Saturday the scenario is similar to Friday
but without any forcing aloft, therefore showers and thunderstorms
will be mostly enhanced by diurnal heating.

On Sunday a weak surface boundary will be approaching from the north
as the stalled boundary remains south of our area. Showers and
thunderstorms are still possible mainly along/near the boundaries.
At the same time a high pressure will try to build behind this weak
boundary into our region on Sunday night into Monday. Therefore the
highest chance for precipitation will be towards the southeastern
portion of our CWA on Sunday night.

On Monday/Tuesday there is some discrepancy on the guidance. Some
guidance have a high pressure building into our region from the
north while mid-level shortwave energy moves aloft, as the stalled
front lifts as a warm front on Tuesday. This could allow for
additional afternoon/evening shower and thunderstorm development.
There is also a drier scenario where the front moves away from us as
weak high pressure builds into our region from the north.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Mainly VFR is expected through at least Thursday night although
brief periods of sub-VFR conditions are likely. The main
concern through this evening is scattered showers/thunderstorms
with CHO/MRB having the highest risk. Some isolated
showers/thunderstorms are also possible at other terminals but
the risk is lower. After midnight, locations which receive rain
later today may see patchy fog. After that, more scattered
showers and thunderstorms are expected Wednesday
afternoon/evening and again Thursday afternoon/evening, with
patchy fog possible wherever it rains the following early
morning.

Periods of sub-VFR conditions are expected especially with the
shower and thunderstorm activity over our area while a boundary
stalls near our area Friday into Sunday.

&&

.MARINE...
Sub-SCA winds at present but a re-strengthening is expected
later this afternoon and through much of tonight. Winds will
lessen on Wednesday as a front moves into the region and then
stalls through Thursday, resulting in lighter and more variable
wind speeds. Isolated thunderstorms could produce gusty winds
this afternoon, but much more likely to be a concern Wednesday
and Thursday, mainly during the afternoon and evening hours and
Special Marine Warnings may become necessary.

Showers and thunderstorms are possible in the afternoon/evening
hours over the waters between Friday and Sunday. Periods of SCA
conditions are possible each day as well.

&&

.TIDES/COASTAL FLOODING...
Southerly flow will continue into Wednesday before a front
moves into the region and winds become more variable. The
consistent southerly flow may cause water levels to touch minor
flood stage, but uncertain at this time. Will continue to
monitor.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until midnight EDT tonight for ANZ531>533-
     538>542.
     Small Craft Advisory until 6 AM EDT Wednesday for ANZ534-537-
     543.
     Small Craft Advisory until 6 PM EDT this evening for ANZ530.

&&

SYNOPSIS...MM
NEAR TERM...MM
SHORT TERM...MM
LONG TERM...IMR
AVIATION...MM/IMR
MARINE...MM/IMR
TIDES/COASTAL FLOODING...MM
Hazardous weather outlook, Jul 30, 4:00 AM EST, 14 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
500 AM EDT Tue Jul 30 2019

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-310900-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
500 AM EDT Tue Jul 30 2019

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

Thunderstorms may produce isolated damaging wind gusts this
afternoon and evening, most likely near the Pennsylvania state
line. An isolated instance of flooding is also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms may produce isolated damaging wind gusts Wednesday
afternoon and evening. An isolated instance of flooding is also
possible.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation is possible today and Wednesday.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-310900-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
500 AM EDT Tue Jul 30 2019

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

Thunderstorms may produce isolated damaging wind gusts this
afternoon and evening, most likely near and west of the Blue
Ridge. An isolated instance of flooding is also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms may produce isolated damaging wind gusts Wednesday
afternoon and evening. An isolated instance of flooding is also
possible.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation is possible today and Wednesday.

In the hours before

Local storm report, Jul 30, 1:49 PM EST, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
249 PM EDT TUE JUL 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0217 PM     TSTM WND DMG     2 ESE PATTERSON CREEK   39.56N  78.70W
07/30/2019                   ALLEGANY           MD   911 CALL CENTER

            TREE DOWN ON OLDTOWN RD SE.

&&

EVENT NUMBER LWX1905497

STRONG
Local storm report, Jul 30, 2:25 PM EST, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
325 PM EDT TUE JUL 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0152 PM     TSTM WND DMG     POTOMAC PARK            39.61N  78.81W
07/30/2019                   ALLEGANY           MD   911 CALL CENTER

            TREES AND WIRES DOWN ON CROCUS AVE. IN CUMBERLAND

&&

EVENT NUMBER LWX1905498

CJL
Local storm report, Jul 30, 3:37 PM EST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
437 PM EDT TUE JUL 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0209 PM     TSTM WND DMG     CUMBERLAND              39.65N  78.76W
07/30/2019                   ALLEGANY           MD   911 CALL CENTER

            TREE DOWN ON ROUTE 51 NEAR THE INTERSECTION WITH KIRK
            HOLLOW RD.

0226 PM     TSTM WND DMG     1 WSW CARRSBROOK        38.09N  78.47W
07/30/2019                   ALBEMARLE          VA   PUBLIC

            TREE DOWN NEAR THE INTERSECTION OF ROUTE 29 AND GANDER
            DR.

0414 PM     TSTM WND DMG     1 SE LURAY              38.66N  78.45W
07/30/2019                   PAGE               VA   911 CALL CENTER

            TREE DOWN NEAR THE INTERSECTION OF 7TH AVENUE AND 5TH
            STREET.

0414 PM     TSTM WND DMG     4 N HAMBURG             38.71N  78.51W
07/30/2019                   PAGE               VA   911 CALL CENTER

            TREE DOWN NEAR THE INTERSECTION OF VA-675 FORT VALLEY
            ROAD AND CATTAIL LANE.

0414 PM     TSTM WND DMG     2 WNW KIMBALL           38.70N  78.44W
07/30/2019                   PAGE               VA   911 CALL CENTER

            TREE DOWN ON US-340 NORTHBOUND NEAR VA-658 KIMBALL
            ROAD/PASS RUN ROAD.

&&

EVENT NUMBER LWX1905499
EVENT NUMBER LWX1905500
EVENT NUMBER LWX1905501
EVENT NUMBER LWX1905502
EVENT NUMBER LWX1905503

DH
Local storm report, Jul 30, 3:58 PM EST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
458 PM EDT TUE JUL 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     BENTONVILLE             38.83N  78.32W
07/30/2019                   WARREN             VA   911 CALL CENTER

            TREE DOWN ON US-340 IN BENTONVILLE.

0450 PM     TSTM WND DMG     FRONT ROYAL             38.92N  78.18W
07/30/2019                   WARREN             VA   911 CALL CENTER

            REPORTS OF TREES AND WIRES DOWN IN FRONT ROYAL.

&&

EVENT NUMBER LWX1905504
EVENT NUMBER LWX1905505

DH
Local storm report, Jul 30, 4:29 PM EST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
529 PM EDT TUE JUL 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     TSTM WND DMG     2 SSW RILEYVILLE        38.74N  78.41W
07/30/2019                   PAGE               VA   911 CALL CENTER

            TREE DOWN IN THE ROADWAY ON SEEKFORD LANE NEAR US-340.

0440 PM     TSTM WND DMG     MAYSVILLE               39.12N  79.17W
07/30/2019                   GRANT              WV   TRAINED SPOTTER

            NUMEROUS LARGE TREE LIMBS DOWN BLOCKING ROADWAYS IN THE
            MAYSVILLE AREA.

&&

EVENT NUMBER LWX1905506
EVENT NUMBER LWX1905507

DH
Local storm report, Jul 30, 5:47 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
647 PM EDT TUE JUL 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     1 NW EARLYSVILLE        38.16N  78.49W
07/30/2019                   ALBEMARLE          VA   911 CALL CENTER

            LARGE TREE LIMB DOWN BLOCKING THE 100 BLOCK OF BUCK
            MOUNTAIN ROAD.

0616 PM     TSTM WND DMG     1 NNE HOLLYMEAD         38.14N  78.43W
07/30/2019                   ALBEMARLE          VA   911 CALL CENTER

            TREE DOWN ON WIRES WITH FIRE NEAR THE INTERSECTION OF
            US-29 SEMINOLE TRAIL AND DEW MAW LANE. TREE DOWN ON
            US-29 SEMINOLE TRAIL NEAR CYPRESS DRIVE BLOCKING
            NORTHBOUND LANES.

&&

EVENT NUMBER LWX1905508
EVENT NUMBER LWX1905509

DH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Albemarle

When
July 30, 6:27 PM EST to 8:27 PM EST
Where
Albemarle County, 1.02 mi SSE of Proffit to 1.23 mi SSE of Proffit
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.106, -78.424

One lane was blocked by high water on Proffit Road near Polo Grounds Road.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 843266.